Monday, July 16, 2012


If you are a student who has ADD and really needs stimulant medication on a regular basis, you may find that that these medications are in short supply, since many non-ADD students are using them to acquire “laser focus” in studying. Where do all these non-ADD students get stimulants such as ADDerall? The NY Times article (cited in Part 1) indicates that students get them from friends who share them, or student sellers (which is a felony if reported). Many get legitimate prescriptions from their doctors or psychiatrists.

As a psychologist, psychiatrists have referred students for testing for ADD to me before they are willing to prescribe. What I have learned is that in particular, college students have mastered the “drill”. They have learned how to report relevant history and symptoms from their friends and the media.

How do I rule out non-ADD students? It is not easy. With high-schoolers, I can get corroborating data from parents, although now a number of parents will falsely report ADD behaviors, because they want their child to have accommodations and/ or an edge. The best a psychologist could do is probably conduct a comprehensive testing and look for inconsistencies, although students will soon find out the actual instruments used and become more savvy in responding, or go to another professional to get a diagnosis of ADD. So what is a realistic solution to this issue? Certainly not to put all students on ADDerall or other stimulants. In addition to the side effects mentioned earlier in Part II, it is important to note that many college students take other psychotropic medications at the same time they are asking for stimulants, which presents additional dangers.

Is the use of stimulant medication for getting an”edge” a value we want to support? Students are not only using these medications for late night focusing for exams, but during the time they take these exams as well.

I am ADHD and have to admit that in trying to write a book, I have difficulty sustaining attention, and have tried some of the stimulants at low doses. What happened? My heart rate was so rapid I had to discontinue them.

No comments: